Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 64, NWS Flagstaff, AZ

August 31, 2023Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 31, 2023, 3:18 PM MST for Gila County, Navajo County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 3:18 PM MST (22:18 UTC)
Expired
Aug 31, 2023, 4:00 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:05 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 31, 3:05 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
305 PM MST Thu Aug 31 2023

.SYNOPSIS...A subtropical surge of moisture will bring high
chances for rain through the weekend, followed by much drier
weather next week. A Flash Flood Watch is in effect from tonight
through Saturday evening.

&&

.DISCUSSION...A deep trough digging into the Pacific coast has
pushed our subtropical high pressure area eastward into a more
favorable placement for monsoonal activity. With strong southerly
flow now developing over Arizona, waves of moisture will engulf
our state in the short term. Precipitable water values have
already substantially increased, and dew points at the surface
are over ten degrees higher than they were yesterday. These trends
are expected to continue. Scattered showers and thunderstorms
over the high terrain this afternoon are just a taste of what is
to come. A Flash Flood Watch is in effect tonight through Saturday
evening for Yavapai County and portions of Coconino County.

Tonight... Short-term models largely agree on convective
development this evening in the low deserts of Arizona. This
convection is expected to push north, likely impacting Yavapai and
Coconino counties in the overnight hours. Heavy rainfall and
gusty winds are possible late tonight as these storms push
through.

Tomorrow and Saturday... As moisture continues to surge
northward, chances for rain increases further. Widespread
precipitable water values of greater than 1.00 inch are expected
to overtake northern Arizona sometime Friday, indicating the risk
for heavy rainfall. The most favorable locations for repeated
rounds of heavy rainfall included Coconino and Yavapai counties.
Chances for showers and thunderstorms will exist each day and
night. Soils may easily become saturated, increasing the risk for
flash flooding. Remember, when encountering a flooded road or
flooded wash, turn around, don't drown.

Sunday onward... As the Pacific coast trough pushes eastward,
moisture gets swept out of the region and Arizona dries out
substantially. Scattered showers and thunderstorms are forecast on
Sunday, but by Monday afternoon, rain chances shrivel to near
zero. Another impact of the trough pushing east is that southwest
winds at our surface will likely strengthen a bit. At this point,
nothing too intense is predicted. Gusts to 30 mph are expected for
portions of the high terrain and in downslope locations northeast
of the high terrain on Sunday and Monday. As always, stay tuned to
the forecast.

&&

.AVIATION...For the 00Z TAF Package...VFR and passing MVFR
conditions will continue for most of the TAF period. Scattered
showers and thunderstorms are forecast tonight and tomorrow, with
best coverage west of a KPAN-KFLG-KPGA line. Some thunderstorms will
produce heavy rainfall and gusty, erratic winds in excess of 30
knots. Otherwise, mainly southwest winds of 5 to 15 knots, with
gusts up to 25 knots are expected. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Friday and Saturday...Much cooler and much more
wet. Scattered to widespread showers and thunderstorms are expected
each day and night. Heavy rainfall and gusty, erratic outflow winds
of 30 mph or more are expected at times. Away from showers and
storms, expect mainly southwest winds at 10 to 20 mph.

Sunday through Tuesday...Scattered showers and thunderstorms on
Sunday will give way to dry conditions on Monday and Tuesday.
Temperatures near average or slightly below average are expected to
continue. Southwest winds sustained at 10 to 20 mph are forecast
each day. Some high elevation and downslope locations may gust to 30
mph.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 11 PM MST /midnight MDT/ this evening through
Saturday evening for AZZ004-006>008-015-037-038.

&&

PUBLIC...Benji
AVIATION...Benji
FIRE WEATHER...Benji

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 31, 12:23 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1223 PM MST Thu Aug 31 2023

AZZ008-037-312015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1223 PM MST Thu Aug 31 2023

...A STRONG THUNDERSTORM WILL AREAS NEAR PRESCOTT IN YAVAPAI COUNTY
THROUGH 100 PM MST...

At 1222 PM MST, trained weather spotters reported a strong
thunderstorm over Fain Lake, or over Prescott Valley. This storm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott Valley, Prescott, Dewey-humboldt, Glassford Hill, Antelope
Park, Prescott Airport, Willow Creek Reservoir, Granite Creek Park,
Prescott Gateway Mall, Williamson, Fain Lake, Lynx Lake, Goldwater
Lake, Watson Lake, Williamson Valley, Embry-Riddle University,
Yavapai County Fairgrounds, Mountain Valley Park, and Downtown
Prescott.

This includes the following highways...
 State Route 89 between mile markers 311 and 325.
 State Route 89A between mile markers 318 and 330.
 State Route 69 between mile markers 281 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3452 11223 3449 11245 3471 11255 3474 11222
TIME...MOT...LOC 1922Z 170DEG 4KT 3458 11236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Humphreys
Special weather statement, Aug 31, 2:07 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Thu Aug 31 2023

AZZ012-016-312130-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
207 PM MST Thu Aug 31 2023

...A STRONG THUNDERSTORM WILL IMPACT AREAS ALONG STATE ROUTE 87
BETWEEN STARLIGHT PINES AND WINSLOW THROUGH 230 PM MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
West Sunset Mesa, or 21 miles southwest of Winslow, moving north at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Sunset Mesa, West Sunset Mesa, Jacks Canyon, and Sunset Pass.

This includes State Route 87 between mile markers 314 and 332.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3469 11096 3482 11118 3500 11115 3492 11078
TIME...MOT...LOC 2106Z 186DEG 14KT 3480 11100

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Humphreys

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:23 PM MSTSpecial Weather StatementFGZYavapai52 min
Aug 31, 1:56 PM MSTFlood WatchFGZCoconino, Yavapai56 hr
Aug 31, 2:07 PM MSTSpecial Weather StatementFGZ23 min
Aug 31, 3:26 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 31, 3:58 PM MSTSevere Thunderstorm WarningFGZYavapai32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.